Alert archive / Michigan / Frost Advisories in 2017

Frost Advisory 2, NWS Gaylord, MI

May 9, 201715 counties in Michigan

NWS Gaylord, MI issued this frost advisory at May 9, 2017, 2:16 PM EDT for 15 counties in Michigan. It took effect at May 9, 2017, 11:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 9, 2017, 2:16 PM EDT (18:16 UTC)
In effect from
May 9, 2017, 11:00 PM EDT
Expired
May 10, 2017, 6:56 AM EDT
In force
8 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Presque Isle County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 26 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2017-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2017-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2303 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

807 
WWUS73 KAPX 091816
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
216 PM EDT Tue May 9 2017


MIZ017-022-023-028-029-034-035-101200-
/O.NEW.KAPX.FZ.W.0004.170510T0300Z-170510T1200Z/
Cheboygan-Otsego-Montmorency-Crawford-Oscoda-Roscommon-Ogemaw-
Including the cities of Cheboygan, Gaylord, Atlanta, Grayling, 
Mio, Houghton Lake, and West Branch
216 PM EDT Tue May 9 2017

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EDT
WEDNESDAY...

The National Weather Service in Gaylord has issued a FREEZE
WARNING, which is in effect from 11 PM this evening to 8 AM EDT
Wednesday. 

* TEMPERATURE...Temperatures below freezing are expected once
  again tonight. The coldest readings will be found in low lying
  interior regions of northern lower Michigan. 

* IMPACTS...Sensitive vegetation will be damaged or killed if 
  proper precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

MIZ016-018>021-024>027-030>033-036-041-042-101200-
/O.NEW.KAPX.FR.Y.0002.170510T0300Z-170510T1200Z/
Emmet-Presque Isle-Charlevoix-Leelanau-Antrim-Alpena-Benzie-
Grand Traverse-Kalkaska-Alcona-Manistee-Wexford-Missaukee-Iosco-
Gladwin-Arenac-
Including the cities of Petoskey, Rogers City, Charlevoix, 
Northport, Mancelona, Alpena, Frankfort, Traverse City, Kalkaska,
Harrisville, Manistee, Cadillac, Lake City, Tawas City, Gladwin, 
and Standish
216 PM EDT Tue May 9 2017

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EDT
WEDNESDAY...

The National Weather Service in Gaylord has issued a FROST
ADVISORY, which is in effect from 11 PM this evening to 8 AM EDT
Wednesday. 

* TEMPERATURE...Temperatures near freezing are expected once again
  tonight. The coldest readings will be found in low lying areas
  away from the immediate Great Lakes shorelines.

* IMPACTS...Sensitive outdoor plants may be damaged or killed if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
178 
WWUS73 KAPX 100209
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
1009 PM EDT Tue May 9 2017


MIZ017-022-023-028-029-034-035-101200-
/O.CON.KAPX.FZ.W.0004.170510T0300Z-170510T1200Z/
Cheboygan-Otsego-Montmorency-Crawford-Oscoda-Roscommon-Ogemaw-
Including the cities of Cheboygan, Gaylord, Atlanta, Grayling, 
Mio, Houghton Lake, and West Branch
1009 PM EDT Tue May 9 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* TEMPERATURE...Temperatures around or below freezing are 
  expected once again tonight. The coldest readings will be found 
  in low lying interior regions of northern lower Michigan. 

* IMPACTS...Sensitive vegetation will be damaged or killed if 
  proper precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

MIZ016-018>021-024>027-030>033-036-041-042-101200-
/O.CON.KAPX.FR.Y.0002.170510T0300Z-170510T1200Z/
Emmet-Presque Isle-Charlevoix-Leelanau-Antrim-Alpena-Benzie-
Grand Traverse-Kalkaska-Alcona-Manistee-Wexford-Missaukee-Iosco-
Gladwin-Arenac-
Including the cities of Petoskey, Rogers City, Charlevoix, 
Northport, Mancelona, Alpena, Frankfort, Traverse City, Kalkaska,
Harrisville, Manistee, Cadillac, Lake City, Tawas City, Gladwin, 
and Standish
1009 PM EDT Tue May 9 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* TEMPERATURE...Temperatures will dip into the lower to middle 30s
  tonight with the coldest readings in low lying areas away from
  the immediate Great Lakes shorelines. This will result in 
  frost development through early Wednesday morning.

* IMPACTS...Sensitive outdoor plants may be damaged or killed if 
  left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
626 
WWUS73 KAPX 101056
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
656 AM EDT Wed May 10 2017


MIZ017-022-023-028-029-034-035-101200-
/O.CAN.KAPX.FZ.W.0004.000000T0000Z-170510T1200Z/
Cheboygan-Otsego-Montmorency-Crawford-Oscoda-Roscommon-Ogemaw-
Including the cities of Cheboygan, Gaylord, Atlanta, Grayling, 
Mio, Houghton Lake, and West Branch
656 AM EDT Wed May 10 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Gaylord has cancelled the FREEZE
WARNING. 


$$

MIZ016-018>021-024>027-030>033-036-041-042-101200-
/O.CAN.KAPX.FR.Y.0002.000000T0000Z-170510T1200Z/
Emmet-Presque Isle-Charlevoix-Leelanau-Antrim-Alpena-Benzie-
Grand Traverse-Kalkaska-Alcona-Manistee-Wexford-Missaukee-Iosco-
Gladwin-Arenac-
Including the cities of Petoskey, Rogers City, Charlevoix, 
Northport, Mancelona, Alpena, Frankfort, Traverse City, Kalkaska,
Harrisville, Manistee, Cadillac, Lake City, Tawas City, Gladwin, 
and Standish
656 AM EDT Wed May 10 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the FROST
ADVISORY. 


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 9, 9:29 AM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 9, 9:29 AM EDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
929 AM EDT Tue May 9 2017

.UPDATE...
Issued at 906 AM EDT Tue May 9 2017

Low temperatures this morning dropped to the upper teens to 20s
across the area. As mentioned from the previous forecaster...there
will be some frost/freeze headlines again tonight. Current
thinking is that thicker cloud cover over the southwest CWA will
limit temperatures to the mid 30s, while very thin clouds and
possibly even some clearing over the rest of the CWA along with
calm winds and very dry low levels may drop into the upper 20s to
low 30s. Some thin mid and high clouds are currently making their
way into the forecast area on the eastern periphery of an upper
level ridge to our west, but allowing filtered sun through. With
the light winds and filtered sunshine, it will feel much warmer
today than the blustery winds and highs only in the upper 40s to
low 50s yesterday.

&&

.NEAR TERM...(Today through Tonight)
Issued at 316 AM EDT Tue May 9 2017

...Quite dry but not quite as cool...

High impact weather potential...low RHs during the afternoon/early
evening. Frost/freeze potential again tonight.

Blocky pattern aloft is very slightly progressive in the near-
term, with the desert sw and ne states upper lows and plains ridge
moving slowly eastward. The ne low is in the process of spinning
off another upper low over far northern Ontario. This last feature
will eventually drive our next (marginal) chance for precip,
though this will take a couple days to transpire.

In the near term (today/tonight), there are no chances for precip,
but we will see some increase in mid/high clouds from the west. At
the surface, ridging will slowly east to our east, ending northerly
winds and associated cold advection. That will help max temps spike
a bit today, though the dry low-levels will still be prone to rapid
cooling tonight. The non-existent synoptic flow will allow for
vigorous lake breeze development. Max temps will be near 60f away
from the Great Lakes, in the 50s along the coasts.

With warmer daytime temps and some mid/high clouds around, one might
assume that mid temps are also likely to be milder tonight. And
though that is indeed likely, it is interesting to see most of our
guidance trending colder. Synoptic winds remain nearly nil, with
some s to sw sub-850mb flow trying to get going over upper MI and on
Superior. Idea seems to be that there will be enough thin spots to
again allow for drastic cooling. Will be trending temps a touch
cooler, mainly upper 20s to lower 30s. Will be another round of
frost/freeze headlines tonight, though not necessarily blanket
freeze warnings everywhere again. That call will be made by the next
shift, once the ongoing event has faded.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 316 AM EDT Tue May 9 2017

...Is it actually going to rain? (don't count on it)...

We continue to remain in a convoluted blocked up weather pattern
after several days. This pattern shows little signs of breaking up
into early next week. There could be a little rain at some point in
some spots (though I wouldn't bank on it). Not as cool in the
temperatures department but still below average for the middle of
May. The main forecast concerns revolve around pops.

Weak high pressure slips off to our east Wednesday. This will allow
for energy coming off the Rockies to move through the southern Great
Lakes Wednesday night. Am not sure how far north showers will be
able to make it but best (low) chance pops will be across southern
zones Wednesday night into Thursday morning. Otherwise, dry and
somewhat cool conditions expected. Not nearly as cold at night
though so the threat for frost should be rather low (thankfully).

.LONG TERM...(Thursday night through Monday)
Issued at 316 AM EDT Tue May 9 2017

...Not quite as cool with small rain chances...

The flow remains pretty bottled up overall. More energy dropping
down from the northwest Friday into Saturday leads to low end pops.
Weak high pressure looks to return Sunday into early next week
ending any shower chances (confidence here is on the low side as
extended models vary quite a bit). There is higher confidence that
temperatures remain below average through the period (but only by a
few degrees which is better than last week).

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 643 AM EDT Tue May 9 2017

VFR.

High pressure will slowly cross the region today, maintaining very
dry air at low levels. Some mid/high clouds will encroach on the
region today and tonight, but conditions will remain comfortably
VFR.

Light winds, lake breezes this afternoon/early evening.

&&

.MARINE...
Issued at 316 AM EDT Tue May 9 2017

Negligible winds/waves today/tonight as high pressure crosses the
region. A touch of a southerly breeze Wednesday. No advisories
needed. Onshore lake breezes each afternoon/early evening.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...TJL
NEAR TERM...JZ
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...JZ
MARINE...JZ
Hazardous weather outlook, May 9, 3:21 AM EDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
321 AM EDT Tue May 9 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-101200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
321 AM EDT Tue May 9 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Frost is likely tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:16 PM EDTFreeze WarningAPXCheboygan, Crawford, Montmorency, Ogemaw, Oscoda, Otsego and 1 more17 hr

Nearby

Frost Advisories in Michigan, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.